Related Experiment Video
Updated: May 22, 2026

Preliminary Study on Acupuncture Combined with Grain-sized Moxibustion for Treating Rheumatoid Arthritis with Finger Joint Pain
Published on: May 16, 2025
Development of leprosy in a patient with rheumatoid arthritis during treatment with etanercept: a case report
Pablo Lluch1, Ana Urruticoechea, Judit Lluch
1Department of Rheumatology, Hospital Mateu Orfila, Menorca, Spain. paulluch@gmail.com
Background:
Rheumatoid arthritis (RA) is a chronic, systemic inflammatory disorder. There is a clear association between some disease-modifying drugs used to treat RA and infection. The introduction of the anti-tumor necrosis factor (TNF) therapies has improved the outcome of severe RA. The TNF-antagonism may increase susceptibility to granulomatous pathogens such as Mycobacterium tuberculosis, Listeria monocytogenes, and Histoplasma capsulatum.
Methods:
We report the case of a 37-year-old woman with RA receiving an anti-TNF agent, who developed a rash on her back and both legs, which was finally diagnosed as tuberculoid leprosy.
Results:
This is the first case of leprosy due to anti-TNF therapy reported in Europe.
Conclusions:
Clinicians should be aware of this and other types of atypical and serious infections that patients may suffer from when treated with anti-TNF agents.
Insights
Anti-tumor necrosis factor (TNF) therapy for rheumatoid arthritis (RA) can increase infection risk. A European patient on anti-TNF treatment developed leprosy, highlighting the need for vigilance.
Area of Science:
- Rheumatology
- Infectious Diseases
- Dermatology
Background:
- Rheumatoid arthritis (RA) is a chronic inflammatory condition often treated with disease-modifying drugs.
- Anti-tumor necrosis factor (TNF) therapies have improved RA outcomes but may increase susceptibility to certain infections.
- Granulomatous pathogens like Mycobacterium tuberculosis are known risks associated with TNF antagonism.
Observation:
- A 37-year-old female patient with RA was undergoing treatment with an anti-TNF agent.
- The patient presented with a rash affecting her back and both legs.
- The condition was ultimately diagnosed as tuberculoid leprosy.
Findings:
- This case represents the first reported instance of leprosy associated with anti-TNF therapy in Europe.
- The development of leprosy occurred in a patient with RA receiving immunosuppressive treatment.
Implications:
- Clinicians must maintain a high index of suspicion for atypical infections in patients on anti-TNF therapy.
- Awareness of leprosy as a potential adverse effect of anti-TNF agents is crucial for timely diagnosis and management.
- This case underscores the importance of monitoring for serious infections during immunosuppressive treatments for RA.
Related Concept Videos
Rheumatic Heart Disease I: Introduction
Rheumatic Heart Disease II: Clinical Manifestations and Diagnostic Studies
Rheumatic Heart Disease III: Medical Management
T Cell Types and Functions
Th1 cells stimulate dendritic cells to express necessary co-stimulatory molecules on their surfaces for...
The JAK-STAT Signaling Pathway
Rheumatic Heart Disease IV: Nursing Management
